Alert archive / California / Beach Hazards Statements in 2015

Beach Hazards Statement 12, NWS Los Angeles, CA

May 26, 2015Los Angeles County, California

NWS Los Angeles, CA issued this beach hazards statement at May 26, 2015, 8:02 AM PDT for Los Angeles County, California. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 26, 2015, 8:02 AM PDT (15:02 UTC)
Expired
May 26, 2015, 2:04 PM PDT
In force
6 hr
Issued by
NWS Los Angeles, CA

County Los Angeles County, CA

The radar

The Santa Ana Mts radar (KSOX), 71 km from the middle of the area, began a volume at 15:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 3.0 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2015-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2015-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
474 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

911 
WHUS46 KLOX 261502
CFWLOX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
802 AM PDT TUE MAY 26 2015

CAZ040-041-087-262100-
/O.EXP.KLOX.BH.S.0011.000000T0000Z-150526T1500Z/
/O.NEW.KLOX.BH.S.0012.150526T1502Z-150526T2100Z/
VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
CATALINA AND SANTA BARBARA ISLANDS-
802 AM PDT TUE MAY 26 2015

...BEACH HAZARDS STATEMENT HAS BEEN EXTENDED UNTIL 2 PM PDT THIS
AFTERNOON...

* WAVES AND SURF...SURF 2 TO 4 FT WITH LOCAL SETS TO 5 FEET 
  ACROSS FAVORED SOUTH FACING BEACHES. 

* TIMING...SURF AND THE LONG PERIOD SWELLS WILL SUBSIDE THIS
  AFTERNOON.

* POTENTIAL IMPACTS...HAZARDOUS SWIMMING CONDITIONS DUE TO 
  FREQUENT RIP CURRENTS AND LONGSHORE CURRENTS. PEOPLE IN THE 
  SURF ZONE MAY BE SWEPT OFF THEIR FEET AND PULLED OUT TO SEA. 
  IF YOU DO GO INTO THE WATERS...SWIM AT GUARDED BEACHES AND 
  HEED THE ADVICE OF THE BEACH PATROL. IF CAUGHT IN THE SEAWARD 
  PULL OF A RIP CURRENT DO NOT ATTEMPT TO MOVE DIRECTLY TOWARD 
  SHORE. INSTEAD...MOVE SIDEWAYS ACROSS THE RIP CURRENT UNTIL 
  THE PULL EASES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS TO BEACH AND
SURF ZONE SAFETY ARE EXPECTED OR OCCURRING. CAUTION SHOULD BE
USED WHEN IN OR NEAR THE WATER. STAY NEAR OCCUPIED LIFEGUARD
TOWERS AND NEVER SWIM ALONE. IF CAUGHT IN A RIP CURRENT...SWIM
PARALLEL TO THE SHORE.

&&

$$

ASR/KJ
1 follow-up statement
350 
WHUS46 KLOX 262104
CFWLOX

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
204 PM PDT TUE MAY 26 2015

CAZ040-041-087-262215-
/O.CAN.KLOX.BH.S.0012.000000T0000Z-150526T2100Z/
VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
CATALINA AND SANTA BARBARA ISLANDS-
204 PM PDT TUE MAY 26 2015

...BEACH HAZARDS STATEMENT HAS EXPIRED...

THE NATIONAL WEATHER SERVICE IN LOS ANGELES/OXNARD HAS ALLOWED THE
BEACH HAZARDS STATEMENT TO EXPIRE. THE LONGSHORE CURRENTS HAVE
DIMINISHED AND WILL CONTINUE TO DO SO INTO THIS EVENING. THIS HAS
ALSO LESSENED THE THREAT OF RIP CURRENTS. HOWEVER... SWIMMERS AND
OTHERS IN AND NEAR THE OCEAN WATERS SHOULD CONTINUE TO BE CAUTIOUS
AND WATCHFUL FOR HAZARDS.

$$
KJ/NN

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this beach hazards statement went out at May 26, 3:15 AM PDT, 4 hours 47 minutes earlier.

Area forecast discussion, May 26, 3:15 AM PDT, 4 hours 47 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
315 AM PDT TUE MAY 26 2015

...UPDATED AVIATION DISCUSSION...

.SYNOPSIS...

ONSHORE FLOW WILL BRING NIGHT THROUGH MORNING LOW CLOUDS AND FOG TO
THE COAST AND INTO SOME VALLEYS THROUGH THE WEEK...BUT AREAS FARTHER
INLAND WILL HAVE FAIR SKIES. THE TEMPERATURES WILL BE NEAR NORMAL
INTO MIDWEEK...THEN WILL WARM TO ABOVE NORMAL THROUGH THE WEEKEND
WITH FAIR SKIES AT THE BEACHES IN THE AFTERNOONS.

&&

.SHORT TERM (TODAY-FRI)... THE MARINE LAYER IS 2800 FEET DEEP AND IS
CAPPED BY A DECENT INVERSION WHICH WAS THE RESULT OF WARMING ALOFT
ON MONDAY. MODERATE ONSHORE FLOW WILL PUSH MARINE LAYER STRATUS
ACROSS THE COASTS AND INTO MANY OF THE VLYS. THE STRONGER THAN
NORMAL ONSHORE FLOW WILL MAKE FOR SLOWER THAN USUAL CLEARING AND IN
FACT A FEW BEACHES MAY STAY CLOUDY ALL DAY TODAY. THE MARINE LAYER
IS DEEP ENOUGH THAT THE VLYS MAY ONLY CLEAR TO PARTLY CLOUDY AS SOME
STRATA CU COOK UP WITH THE SUNSHINE. THE DEEPER THAN NORMAL MARINE
LAYER WILL KEEP MAX TEMPS ACROSS THE COASTS AND VLYS BELOW NORMAL
WHILE RISING HGTS WILL ALLOW FOR INLAND AREAS TO REACH THEIR NORMAL
MAXIMUM TEMPERATURES.

LITTLE TO NO CHANGE IN PATTERN TONIGHT AND WED WITH BROAD TROFFING
ACROSS THE WEST COAST AND MODERATE ONSHORE FLOW AT THE SFC.
WEDNESDAYS WEATHER WILL BE VERY SIMILAR TO TODAYS WITH MORNING LOW
CLOUDS ACROSS THE CSTS AND VLY GIVING WAY TO MOSTLY SUNNY SKIES IN
THE AFTERNOON.

THURSDAY AND FRIDAY'S WEATHER WILL ALSO BE SIMILAR. A SMALL RIDGE
WILL BUILD INTO THE AREA. THIS WILL SHRINK AND STRENGTHEN THE
INVERSION. SO WHILE THE LOW CLOUDS WILL CONTINUE AT THE COASTS IT
WILL INTRUDE LESS INTO THE VLYS. THE CLOUDS WILL CLEAR FAIRLY
QUICKLY INLAND BUT WILL STRUGGLE TO CLEAR AT MORE THAN A FEW BEACHES
DUE TO THE STRONG INVERSION AND ONSHORE FLOW. MAX TEMPS WILL JUMP TO
ABOVE NORMAL ACROSS THE VALLEY AND INLAND AREAS. MAX TEMPS WILL ONLY
WARM SLIGHTLY ACROSS THE COASTS AS THE MARINE LAYER WILL OVERWHELM
ANY SYNOPTIC SCALE WARMING.

.LONG TERM (SAT-MON)... THE RIDGE SLOWLY MOVES TO THE EAST OVER THE
WEEKEND THIS WILL TRIGGER A SLOW INCREASE IN THE MARINE LAYER AND A
VERY SMALL COOLING TREND EITHER DUE TO MORE MARINE INFLUENCE
(CSTS/VLYS) OR LOWER HGTS (INLAND)

A TROF WILL ENTER THE AREA ON MONDAY AND WILL LIFT THE MARINE LAYER
STRATUS DEEP INTO VLYS. MAX TEMPS WILL BE NOTICABLY COOLER ACROSS
THE ENTIRE FORECAST AREA.

&&

.AVIATION...

26/1030Z

AT 1010Z...THE MARINE LAYER DEPTH AT KLAX WAS AROUND 2500 FT DEEP.
THE TOP OF THE INVERSION WAS NEAR 4100 FEET WITH A TEMPERATURE OF 15
DEGREES CELSIUS.

LOW TO MODERATE CONFIDENCE IN TAFS AS WEAK MARINE LAYER WILL MAKE
THE LOW CLOUDS BEHAVE ERRATICALLY. 60 PERCENT CHANCE THAT MVFR CIGS
WILL PREVAIL ACROSS MOST TAF SITES...EXCEPT IT COULD GO TO HIGH IFR
AT KPRB...KOXR THROUGH 16Z THEN INCREASE TO MVFR. THERE IS A 30
PERCENT CHANCE THAT ANY COASTAL TAF WILL HAVE AN MVFR CIG AND NO
CLEARING ALL DAY TUESDAY.

KLAX...MODERATE CONFIDENCE IN 12Z TAF. CIGS COULD BOUNCE BETWEEN 015
AND 025 THROUGH 18Z. THERE IS A 30 PERCENT CHC OF NO CLEARING AT ALL
IN THE AFTERNOON.

KBUR...MODERATE CONFIDENCE IN 12Z TAF. CIGS COULD BOUNCE BETWEEN 015
AND 025 THROUGH 18Z. THERE IS A 30 PERCENT CHC OF CLEARING DELAYED
TO 21Z.

&&

.MARINE...

26/145 AM.

OUTER WATERS...LOCAL NORTHWEST WIND GUSTS TO 25 KNOTS WILL OCCUR
EACH AFTERNOON AND EVENING THROUGH WEDNESDAY. THERE IS A 30 PERCENT
CHANCE OF SMALL CRAFT ADVISORY LEVEL WINDS ACROSS THE OUTER WATERS
SOUTH OF POINT ARGUELLO THIS AFTERNOON AFTERNOON AND EVENING...AND
AGAIN WEDNESDAY AFTERNOON AND EVENING ACROSS THE OUTER WATERS SOUTH
OF POINT ARGUELLO. 60 PERCENT CHANCE FOR SMALL CRAFT ADVISORY WINDS
DUE TO NW WINDS WITH WIDESPREAD GUSTS TO 25 KNOTS THURSDAY AFTERNOON
THROUGH EARLY FRIDAY MORNING. 50 PERCENT CHANCE FOR SMALL CRAFT
ADVISORIES FOR THE OUTER WATERS THIS WEEKEND.

INNER WATERS...LOCAL NORTHWEST WIND GUSTS TO 25 KNOTS ACROSS THE
WESTERN PORTION OF PZZ650 FOR THE INNER SANTA BARBARA CHANNEL THIS
AFTERNOON. THERE WILL BE A SLIGHTLY HIGHER PROBABILITY OF A SMALL
CRAFT ADVISORY FOR THIS SAME AREA THURSDAY AFTERNOON AND EARLY
EVENING AND AGAIN ON FRIDAY AFTERNOON AND EVENING. 40 PERCENT
CHANCE.  ZONE 645 BETWEEN POINT PIEDRAS BLANCAS AND POINT SAL WILL
HAVE A 60 PERCENT CHANCE FOR A SMALL CRAFT ADVISORY THURSDAY
AFTERNOON AND EVE. OTHERWISE...NO ISSUES.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
BEACH HAZARDS STATEMENT (SEE LAXCFWLOX).

&&

PUBLIC...RORKE
AVIATION/MARINE...KAPLAN
SYNOPSIS...SETO

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, May 26, 6:00 AM PDT, 2 hours 2 minutes before
FLUS46 KLOX DDHHMM
HWOLOX

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT TUE MAY 26 2015

CAZ034>041-044>046-051>054-059-087-088-547-548-271300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PDT TUE MAY 26 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

BEACH GOERS WILL FACE AN ELEVATED RISK OF RIP CURRENTS IN THE SURF
ZONE.

* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

RORKE

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 8:03 PM PDTBeach Hazards StatementLOXLos Angeles12 hr

Nearby

Beach Hazards Statements in California, 2015Every beach hazards statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.